Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 95, NWS Hastings, NE

May 31, 2007Webster County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 31, 2007, 4:23 PM CDT for Webster County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2007, 4:23 PM CDT (21:23 UTC)
Expired
May 31, 2007, 5:00 PM CDT
In force
37 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Webster County, NE

The radar

The Grand Island radar (KUEX), 17 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:04 PM CDT, 19 minutes earlier.

Area forecast discussion, May 31, 4:04 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
404 PM CDT THU MAY 31 2007

.SHORT TERM...THUNDERSTORMS AND ASSOCIATED SEVERE WEATHER AND
FLOODING THREATS THROUGH TONIGHT ARE THE MAIN CONCERN.

COMPLEX CONVECTIVE SITUATION DEVELOPING ACROSS THE CENTRAL PLAINS
THIS AFTERNOON. VERTICALLY STACKED CUTOFF LOW CONTINUES TO SPIN
OVER THE WESTERN DAKOTAS...WITH MULTIPLE MID-LEVEL SHORTWAVES
ROTATING AROUND THE LARGE-SCALE CIRCULATION. ONE SUCH VORT MAX AND
UPPER JET STREAK HAS SUPPORTED CONVECTION ACROSS WESTERN PORTIONS
OF THE CWA THROUGH MUCH OF THE DAY. NOTABLE SURFACE FEATURES
INCLUDE AN INVERTED TROUGH AXIS BEGINNING TO TAKE SHAPE FROM A
SURFACE LOW IN SOUTH CENTRAL COLORADO EXTENDING THROUGH WESTERN
KANSAS INTO SOUTH CENTRAL NEBRASKA. MEANWHILE...COLD FRONT WITH
SURFACE LOW OVER DAKOTAS IS PROGRESSING SOUTHEAST THROUGH
NORTHWEST NEBRASKA.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND EXPAND IN COVERAGE
THROUGH THE LATE AFTERNOON AND EVENING AS CAP FURTHER ERODES AND
SURFACE CONVERGENCE INCREASES ALONG BOTH SURFACE BOUNDARIES NOTED
ABOVE. DEEP LAYER SHEAR IS EXCELLENT ESPECIALLY ACROSS THE
SOUTH...WITH 0-6 KM AGL VALUES RANGING FROM AROUND 35 KTS NORTH
TO 55 KTS SOUTH. INSTABILITY IS NOT GREAT...WITH MLCAPES PROGGED
TO MAX OUT AT 1000 TO PERHAPS 1500 J/KG BUT WILL BE SUFFICIENT TO
SUPPORT SEVERE CELLS...AS EVIDENCED BY ONGOING SEVERE CONVECTION
ACROSS KS COUNTIES ATTM. WITH COLD TEMPS ALOFT IN ASSOCIATION WITH
CUTOFF LOW...HAIL LOOKS TO BE THE MAIN THREAT THROUGH THE EVENING
HOURS. HOWEVER...0-1 KM AGL BULK SHEAR AND SRH VALUES ACROSS
SOUTHERN PORTIONS OF THE CWA SUPPORT SOME TORNADO THREAT AS WELL.
AS SYSTEM CONGEALS INTO MORE OF A LINEAR MCS LATER THIS
EVENING...WIND THREAT WILL INCREASE. THE OTHER CONCERN BESIDES
SEVERE THREAT IS FLOODING. GROUNDS REMAIN SATURATED FROM HEAVY
RAINS OVER THE PAST FEW DAYS...AND SOME RIVERS/STREAMS CONTINUE TO
RUN HIGH FROM RUNOFF. FFG VALUES ARE AROUND AN INCH OR LESS ACROSS
MUCH OF THE CWA...AND WITH THE POTENTIAL FOR ANOTHER 1 TO 3 INCHES
OF RAIN OVERNIGHT...HAVE GONE WITH A FLASH FLOOD WATCH. THE MORE
WIDESPREAD HEAVY RAIN WILL LIKELY COME LATER TONIGHT AS COLD FRONT
TO THE NORTHWEST SLIDES SLOWLY SOUTHEAST ACROSS THE CWA. THE LLJ
KICKS UP TO 30 TO 40 KTS...WITH LOW-LEVEL MOISTURE TRANSPORT
RAMPING UP IN CONCERT...AND THIS MOIST SOUTHERLY FLOW WILL IMPINGE
ON THE SURFACE AND H85 FRONTAL BOUNDARY. LARGE MCS SHOULD DEVELOP
AND PUSH SLOWLY SOUTHEAST OVERNIGHT INTO FRIDAY MORNING.

THE COLD FRONT CLEARS THE CWA BY EARLY TO MID AFTERNOON
FRIDAY...AND RAIN/THUNDERSTORM CHANCES WILL DROP OFF ACCORDINGLY.
MAY SEE SOME SHOWERS OR THUNDERSTORMS LINGER INTO THE
EVENING...BUT HEAVIER RAIN SHOULD BE EAST/SOUTHEAST OF THE CWA BY
AFTERNOON.

.LONG TERM...FOR 12Z SATURDAY THROUGH NEXT THURSDAY THE MODELS
CONTINUE TO SLOWLY PUSH THE UPPER CYCLONE ACROSS THE NORTHERN PLAINS
INTO THE GREAT LAKES REGION BY EARLY MONDAY.  EXPECT A FEW SHOWERS
OR SPRINKLES WRAPPING AROUND THE BACK SIDE OF THIS WAVE TO IMPACT
THE AREA DURING THE WEEKEND...BUT THEN TURNING DRY MONDAY INTO
TUESDAY AS SUBSIDENCE BEGINS TO TAKE HOLD OF THE REGION.  WILL AIM
FOR HIGHS IN THE MID 70S TO LOWER 80S SATURDAY THROUGH MONDAY AND
80S ON TUESDAY.  MAIN QUESTION THEN BECOMES WHAT HAPPENS TO THE
UPPER PATTERN WEDNESDAY INTO THURSDAY.  THE ECMWF...UKMET AND
CANADIAN ARE MUCH MORE AMPLIFIED WITH A WAVE DIGGING INTO THE WEST
VERSUS THE GFS WHICH IS MUCH MORE ZONAL.  WILL LEAN TOWARD THE MORE
AMPLIFIED SOLUTION AT THIS POINT WHICH SHOULD BRING THE NEXT ROUND
OF THUNDERSTORMS TO THE AREA WEDNESDAY NIGHT INTO THURSDAY AS THE
AFOREMENTIONED WAVE MOVES INTO THE PLAINS.

&&

.AVIATION...MAIN AVIATION QUESTION FOR THE KGRI TERMINAL INVOLVES
WHEN TO INSERT THUNDERSTORM CHANCES OVER THE NEXT 24 HOURS AND HOW
LOW THE CEILINGS WILL DROP. APPEARS THE KGRI TERMINAL WILL HAVE
TWO SEPARATE ROUNDS OF THUNDERSTORMS...ONE THIS AFTERNOON AND
EARLY EVENING AND A SECOND ROUND LATE TONIGHT INTO EARLY TOMORROW
MORNING. CONFIDENCE IN CLOUD CEILING HEIGHTS IS NOT GREAT AT THIS
POINT...BUT WILL DROP THEM BELOW 1000 FT TOMORROW MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-017>019.

&&

KB/AWJ
Hazardous weather outlook, May 31, 12:17 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1217 PM CDT THU MAY 31 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1217 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON
HOURS...AND CONTINUE THROUGH TONIGHT. SOME OF THE THUNDERSTORMS
THIS AFTERNOON AND EVENING MAY BE SEVERE. THE PRIMARY HAZARDS WILL
BE HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS AROUND 60 MPH.
ONE OR TWO ISOLATED TORNADOES ARE ALSO POSSIBLE...PARTICULARLY
SOUTH OF INTERSTATE 80. HEAVY RAINFALL IS EXPECTED WITH THESE
STORMS AS WELL...AND RAINFALL AMOUNTS OF 1 TO 3 INCHES AND
ISOLATED AMOUNTS UP TO 4 INCHES ARE POSSIBLE...WHICH MAY PRODUCE
AREAS OF FLOODING AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES CONTINUE ON FRIDAY...BUT SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS. THE HEAVIER RAIN IS EXPECTED TO
PUSH EAST OF THE OUTLOOK AREA BY MIDDAY...BUT FLOODING WILL REMAIN
POSSIBLE AT LEAST THROUGH THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM THIS
AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 31, 3:36 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT THU MAY 31 2007

KSZ006-312100-
SMITH-
336 PM CDT THU MAY 31 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SMITH COUNTY...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO NEAR AGRA...OR 13 MILES
NORTHEAST OF PHILLIPSBURG.  WAS NEARLY STATIONARY.

GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
EXPECTED WITH.

PEOPLE IN SMITH COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

HEINLEIN
Local storm report, May 31, 3:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
341 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             8 NE PHILLIPSBURG       39.83N 99.22W
05/31/2007  E0.88 INCH       PHILLIPS           KS   PUBLIC

            NICKEL SIZE HAIL IS COVERING THE GROUND. HAS BEEN HAILING
            FOR TEN MINUTES.

&&

PFANNKUCH
Special weather statement, May 31, 3:48 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
348 PM CDT THU MAY 31 2007

NEZ076-077-312115-
CLAY-FILLMORE-
348 PM CDT THU MAY 31 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CLAY AND FILLMORE COUNTIES...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF SARONVILLE...OR 26 MILES EAST OF
HASTINGS...AND MOVING EAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SHICKLEY BY 355 PM CDT
  GRAFTON BY 405 PM CDT
  GENEVA BY 410 PM CDT
  FAIRMONT BY 415 PM CDT

SMALL HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Local storm report, May 31, 4:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
404 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             AGRA                    39.76N 99.12W
05/31/2007  E1.75 INCH       PHILLIPS           KS   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZED HAIL

&&

PFANNKUCH
Local storm report, May 31, 4:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
413 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             3 NE KENSINGTON         39.80N 98.99W
05/31/2007  E1.75 INCH       SMITH              KS   PUBLIC

            COPIOUS AMOUNTS OF QUARTER TO GOLF BALL SIZE HAIL. HAIL
            PILED INTO DRIFTS AND TREES STRIPPED OF LEAVES.

&&

PFANNKUCH
Local storm report, May 31, 4:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
415 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             11 NW SMITH CENTER      39.89N 98.93W
05/31/2007  E0.75 INCH       SMITH              KS   TRAINED SPOTTER

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:54 AM CDTFlash Flood WatchGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more16 hr
May 31, 5:09 PM CDTSevere Thunderstorm WarningGIDThayer36 min
May 31, 5:14 PM CDTSevere Thunderstorm WarningGIDNuckolls31 min
May 31, 5:44 PM CDTSevere Thunderstorm WarningGIDThayer31 min
May 31, 2:50 PM CDTTornado WarningGIDPhillips40 min
May 31, 3:29 PM CDTTornado WarningGIDPhillips31 min
May 31, 3:42 PM CDTTornado WarningGIDSmith48 min
May 31, 4:23 PM CDTTornado WarningGIDJewell, Smith67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.